Advent of cold and flu season a reminder for drug-impairment awareness

As cold and flu season progresses, an open letter to pilots, stressing the contribution of common medications to some fatal loss-of-control aviation accidents, is getting renewed attention, according to officials with the National Business Aviation Association.

First distributed over the summer, the letter was signed by FAA Administrator Michael Huerta, NBAA President and CEO Ed Bolen and the heads of 10 additional aviation industry groups.

Among the conclusions of the Loss-Of-Control Working Group of the General Aviation Joint Steering Committee (GAJSC) was a finding that “medications currently prohibited by the FAA are found to be present as causal or contributory in approximately 12% of fatal general aviation accidents…we are concerned that pilots might not be aware of the ubiquitous presence of sedating antihistamines in many over-the-counter treatments for common allergies, coughs and colds and in sleep aids.”

The GAJSC studied 90 cases from the 1,259 fatal loss-of-control accidents recorded in the decade between 2001 and 2010. The cases studied all involved loss of control during approach to landing.

Doug Carr, NBAA’s vice president of safety, security, operations & regulation, said the biggest news for pilots may be the letter’s recommendation to avoid flight for a period of five times a drug’s maximum recommended dosage interval, in order to make sure the user’s system is clear of its effects.

Packaging recommendations for use of an antihistamine every four to six hours, for example, are based on regulating concentrations in the body, not on the time required to be free of the drug. Pilots should assume that their bodies won’t be free of the effects of such a medication for 30 hours (six hours maximum dosing interval multiplied by five).

“Nowhere on the packaging will you ever find the ‘half-life’ of the product. You have to go to medical journals to find that,” said Carr. “It was important to provide a guideline to pilots based on what information is available on labels, and that’s the maximum dosing interval. The consensus is that at five times the maximum dosing interval, most people will have completely passed the medication from their systems.”

Other specific recommendations in the letter include careful reading of labels to become an educated health care consumer, using the IM SAFE personal readiness checklist found in Chapter 8 of the Aeronautical Information Manual, and consulting doctors, both general practitioners and aviation medical examiners, about the potential effects of medications before use.

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *